Rhode Island, 2022

Blizzard and Winter Storm in Rhode Island, January 28 to 29, 2022

January 28 to 29, 2022 · NWS BOX · 8 events in 8 counties and zones

Explosive cyclogenesis of a low pressure center off the Mid Atlantic coast brought a strong winter storm with blizzard conditions to all of southern New England Saturday and Saturday night. The storm tracked from east of the Carolinas to the 70w/40n benchmark bringing extreme snowfall rates of 2 to 4 inches per hour and winds gusting to hurricane force along the coast and 50 to 60 mph inland.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOX wrote it up.

Explosive cyclogenesis of a low pressure center off the Mid Atlantic coast brought a strong winter storm with blizzard conditions to all of southern New England Saturday and Saturday night. The storm tracked from east of the Carolinas to the 70w/40n benchmark bringing extreme snowfall rates of 2 to 4 inches per hour and winds gusting to hurricane force along the coast and 50 to 60 mph inland. The heaviest snow, just under 30 inches, fell over southeast MA, and in RI up to 2 feet fell. Snow tapered off overnight Saturday with quiet weather to follow on Sunday.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before the first event at Jan 28, 6:40 AM EST, 2 hours 20 minutes earlier.

Area forecast discussion, Jan 28, 6:40 AM EST, 2 hours 20 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
640 AM EST Fri Jan 28 2022

.SYNOPSIS...
A cold front moves through the region this afternoon, possibly
accompanied by a few snow showers or flurries. A powerful winter
storm will impact much of southern New England Saturday into
Saturday evening, bringing heavy snow, blizzard conditions to the
coast, possibly damaging winds and coastal flooding. Drier weather
returns with below normal temperatures Sunday before a warm up next
week.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...

7 AM update...

The first push of light radar returns is exiting Cape Code at
this hour, though with dewpoint depressions around 10 degrees
and model soundings indicating a dry layer below 900 mb, not
expecting to see much at the surface. The next wave of snow
showers for wester MA/CT comes late morning/afternoon when the
boundary layer moistens up a bit. Not expecting appreciable
accumulation, however.

Previous Discussion...

Overall quiet and relatively mild weather is expected today as
high pressure exits to the east. Increasing moisture on SW flow
is bringing clouds and light snow showers this morning ahead of
a mid level trough. Marginal forcing for ascent from this trough
together with convergence ahead of an approaching cold front is
already leading to scattered light snow showers from Worcester
to Cape Ann. This will continue off an on through early
afternoon when the cold front drops through. Best chance of
these showers will be over western MA and CT. Highs today will
be warmer than yesterday, in the upper 20s to mid 30s.

Late tonight after midnight things will begin to ramp up ahead of
our significant winter storm, the bulk of which comes on Saturday.
The 500 mb trough over the Tennessee Valley moves over the Carolinas
between 06 and 12Z spawning a low offshore that will rapidly deepen
as it moves up just south of the 70/40 benchmark by sunrise.
Guidance has come into much better agreement on this track, with the
outlier GFS finally shifting back west substantially over the last
24 hours. While the greatest forcing and heavy snow won't start in
earnest until after 5 to 7 am or so, light to moderate snow will
move into the south coast around midnight and quickly spread north
and west. Given a very cold column, snow-to-liquid ratios at or
above 10:1, and QPF 0.25" to 0.5" we'll be waking up to snowfall
amounts of 2 to 5 inches centered over southeast MA.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 AM SATURDAY/...
*** A powerful multi facet winter storm with blizzard conditions
 and near hurricane force winds to impact southern New England
 Saturday & Saturday evening ***

Overview...

Explosive cyclogenesis occurs off the Mid Atlc coast tonight, with
an impressive ~40 mb pressure drop in 24 hrs, yielding a bomb
cyclone of around a 965 mb low over the eastern MA waters Sat
evening!  00z guidance trended west and is in somewhat better
agreement than previous runs, however differences still exist. The
00z NAM (especially the 12km NAM) the deepest, slowest and farthest
west solution of the 00z guidance. Therefore followed a non NAM
model blend solution for this portion of the forecast.

Details...

Heavy snow/Blizzard conditions...

Intense cyclone developing along a highly baroclinic zone, coupled
with very strong jet dynamics, dual upper level jet streak and a
fire hose of Atlantic moisture, will result in very heavy snowfall
across RI and eastern MA. Still some uncertainty on the westward
extent of the heavy snow. However enough confidence to upgrade to
warnings for the entire region, except western MA where a winter
storm watch was issued, given this will be the back edge of the
heavy snow. Farther east across RI and eastern MA, heaviest snow
will fall during the day Sat and Sat evening, where snowfall rates
of 2-4 inches per hour are possible at times across RI and eastern
MA, yielding storm totals of 12-18" across this area. The highest
totals will likely be realized across eastern MA including
Boston,Cape Cod and Marthas Vineyard where 18-24 inches is likely,
and a low prob of isolated amounts of up to 30" is possible. However
still too early to say exactly where these mesoscale bands set up,
usually just to the NW of the mid level low or mid level bent back
warm front. It's possible this heavy band of snow may pivot as far
west as eastern CT/RI into the Worcester Hills. SLR in this band
will likely be on the order of 15-20 to 1, given strong forcing in
the snow growth region. Still too early to pinpoint these mesoscale
features at this time range. Other issue with these mesoscale bands,
is there is usually considerably less snow on either side of the
band. Thus, snow totals will vary somewhat from location to
location. Issued a blizzard warning for the immediate coast, as this
is the area of highest probability of heavy snow, strong winds and
vsby near zero at times. It's possible the blizzard warning may need
to expanded westward into RT-128 and RI. Will wait to see trends in
12z guidance. Thundersnow is possible on the nose of the dry slot, as
intrusion of mid level dry air steepens lapse rates. Although, if
the dry slot comes too far onshore, this would cut down on snow
totals, which is possible across the Cape and Islands. Something we
will have to watch. Considerable blowing and drifting snow will
persist into Sat night even after the snow ends, in response to very
strong NNW winds.

Strong to damaging winds...

Impressive low level NNE jet of 75-85 kt traverse the region this
afternoon. Model soundings indicate up to 65 kt gusts is possible
from Cape Ann to Cape Cod including the Islands. Thus, it's possible
a few locations gust to hurricane force 64 kt/74 mph! Therefore,
tree damage and power outages are possible in this region this
afternoon and early evening.

Dangerous cold...

As storm intensifies, it will draw upon very cold air over NY state
and northern New England, advecting this airmass southward. Thus
temps will fall thru the teens with heavy snow falling this
afternoon. Gusty NNE winds will yield wind chills between +5 to
-10F. So not quite Wind Chill Advisory criteria, but given near
white-out conditions at times, again, don't venture out if at all
possible.

Coastal flooding...

See coastal flooding section for discussion.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
Highlights...

* Quiet and increasingly mild weather to follow through most of the
  week.

Sunday the low center moves up through the maritimes, replaced
quickly by a broad high pressure. This high lingers overhead through
at least Tuesday bringing dry and sunny weather. Winds, though, will
remain elevated on Sunday as we're sandwiched between the exiting
low and incoming high. Bufkit soundings indicate winds gusting 15 to
25 mph for most. Next chance for some wet weather comes around
Wednesday with a glancing blow from a low passing to our north, but
this looks insignificant at the moment. The main story will be
warming temperatures, peaking in the low 50s by Thursday.

&&

.AVIATION /12Z FRIDAY THROUGH TUESDAY/...
Low - less than 30 percent.
Medium - 30 to 60 percent.
High - greater than 60 percent.

12z update...

Today...high confidence.

Marginal MVFR/VFR along with scattered flurries possible. Light
SW wind in the morning, becoming light NW late in the day.

Tonight...moderate confidence.

MVFR to localized IFR conditions developing as light snow moves
in from the southwest. N to NNE winds increasing to 15-20 kt
across interior terminals and 25-30 kt across coastal terminals.

Saturday...moderate confidence.

*** Near Blizzard conditions across eastern MA, including KBOS,
 Cape Cod and the Islands ***

Widespread IFR conditions across RI and eastern MA with LIFR
possible at times, with near-zero vsby and NE wind gusts up to
60 mph at times, yielding near-blizzard conditions at times.
For interior terminals, N winds 15-20 kt with gusts 30-35 kt.
IFR/LIFR in near blizzard conditions may extend westward into
the Worcester Hill and eastern CT. LLWS of 70 kt at 2500 ft.

Saturday night...moderate confidence.

Near blizzard conditions at 00z in IFR/LIFR conditions, will
improve by late evening and especially overnight. Elsewhere
accumulating snow ends from west to east, with MVFR/IFR
conditions at 00z improving to MVFR/VFR overnight. Gusty NNW
winds will result in considerable blowing and drifting snow,
even after accumulating snow ends. Preliminary snow totals...

KBOS...18-24" with higher drifts
KPVD...12-18" with higher drifts
KORH...8-12" with higher drifts
KBDL...6-10" with higher drifts

KBOS Terminal...heaviest snow with possibly 2-4" hourly
snowfall rates along with strongest winds 18z Sat thru 00z Sun.

KBDL Terminal...heaviest snow with possibly 1-2" hourly snowfall
rates and strongest winds 18z-22z.

Outlook /Saturday through Tuesday/...

Saturday: Mainly IFR, with local MVFR possible. Strong winds
with gusts up to 65 kt. SN.

Saturday Night: Mainly VFR, with local IFR possible. Strong
winds with gusts up to 60 kt. Chance SN.

Sunday: VFR. Windy with local gusts up to 30 kt.

Sunday Night: VFR. Breezy.

Monday through Monday Night: VFR.

Tuesday: Mainly VFR, with local MVFR possible.

&&

.MARINE...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

*** Storm Warnings with near hurricane force gusts ***

Friday...high confidence.

Cold front sweeps across the waters with SSW winds in the morning
becoming WNW in the afternoon. Other than a few scattered snow
showers or flurries, dry weather and good vsby prevail.

Tonight...high confidence.

A powerful coastal storm approaches from the southeast, with N
winds turning NNE with gusts increasing to 30-40 kt by
daybreak. Rough seas with outer waters increasing to 6-10 ft.

Saturday...high confidence.

A very powerful coastal storm tracks just east of Nantucket and Cape
Cod, with central pressure lowering to around 965 mb in the MA
coastal waters Sat afternoon. Storm force NNE winds with a few gusts
approaching hurricane force (64 kt/74 mph). Dangerous seas building
20 to 30 ft eastern MA waters. Vsby near zero at times in heavy
snow.

Saturday Night: Strong NNW winds with gusts up to 55 kt. Rough seas
up to 28 ft. Chance of snow. Areas of visibility 1 nm or less.

Outlook /Saturday through Tuesday/...

Sunday: Moderate risk for Small Craft Advisory winds with gusts
up to 30 kt. Rough seas up to 16 ft. Chance of freezing spray.

Sunday Night: Winds less than 25 kt. Local rough seas.

Monday: Winds less than 25 kt. Seas locally approaching 5 ft.

Monday Night: Winds less than 25 kt.

Tuesday: Winds less than 25 kt. Areas of seas approaching 5 ft.

&&

.TIDES/COASTAL FLOODING...
Two tide cycles will be impacted from this storm, Sat morning and
Sat evening. However, as of now it appears the strongest wind and
storm surge will occur around the time of low tide Sat afternoon,
with a surge of 2 to 3 ft. If this timing holds, both tide cycles
would likely experience widespread minor coastal flooding, with
pockets of moderate flooding. Didn't have 50% confidence for
widespread moderate coastal flooding, therefore held off on a
coastal flood watch. However, day shift today will have to see how
12z guidance trends, especially regarding timing of strongest winds
and surge.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...Winter Storm Warning from midnight tonight to midnight EST
     Saturday night for CTZ002>004.
MA...Winter Storm Warning from midnight tonight to midnight EST
     Saturday night for MAZ003>006-010>014-017-018-020-021-024-
     026.
     Blizzard Warning from 7 AM Saturday to 5 AM EST Sunday for
     MAZ007-015-016-019-022-023.
     Winter Storm Watch from late tonight through Saturday evening
     for MAZ002-008-009.
RI...Winter Storm Warning from midnight tonight to midnight EST
     Saturday night for RIZ001>008.
MARINE...Storm Warning from 4 AM Saturday to midnight EST Saturday
     night for ANZ230>237-250-251-254>256.

&&

SYNOPSIS...Nocera/BW
NEAR TERM...BW
SHORT TERM...Nocera
LONG TERM...BW
AVIATION...Nocera/BW
MARINE...Nocera/BW
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jan 28, 4:32 AM EST, 4 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
432 AM EST Fri Jan 28 2022

CTZ002>004-MAZ003>006-010>014-017-018-020-021-024-026-RIZ001>008-
290945-
Hartford CT-Tolland CT-Windham CT-Eastern Franklin MA-
Northern Worcester MA-Central Middlesex MA-Western Essex MA-
Eastern Hampshire MA-Eastern Hampden MA-Southern Worcester MA-
Western Norfolk MA-Southeast Middlesex MA-Northern Bristol MA-
Western Plymouth MA-Southern Bristol MA-Southern Plymouth MA-
Nantucket MA-Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
432 AM EST Fri Jan 28 2022

...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO MIDNIGHT
EST SATURDAY NIGHT...

This Hazardous Weather Outlook is for northern Connecticut, central
Massachusetts, eastern Massachusetts, northeastern Massachusetts,
southeastern Massachusetts, western Massachusetts, and Rhode Island.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ002-008-009-290945-
Western Franklin MA-Western Hampshire MA-Western Hampden MA-
432 AM EST Fri Jan 28 2022

...WINTER STORM WATCH IN EFFECT FROM LATE TONIGHT THROUGH SATURDAY
EVENING...

This Hazardous Weather Outlook is for western Massachusetts.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Watch.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

MAZ007-015-016-019-022-023-290945-
Eastern Essex MA-Suffolk MA-Eastern Norfolk MA-Eastern Plymouth MA-
Barnstable MA-Dukes MA-
432 AM EST Fri Jan 28 2022

...BLIZZARD WARNING IN EFFECT FROM 7 AM SATURDAY TO 5 AM EST
SUNDAY...

This Hazardous Weather Outlook is for eastern Massachusetts,
northeastern Massachusetts and southeastern Massachusetts.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Blizzard Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-290945-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
432 AM EST Fri Jan 28 2022

...STORM WARNING IN EFFECT FROM 4 AM SATURDAY TO MIDNIGHT EST
SATURDAY NIGHT...

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Warning.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/nwsboston

You can follow us on Twitter at
@NWSBoston

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 blizzard, 3 heavy snow, 1 winter storm. Local standard time, as filed.

Winter Storm, Northwest Providence

When
January 28, 9:00 AM EST to January 29, 11:00 PM EST
Where
Northwest Providence forecast zone
Reported by
ASOS
Coordinates
41.871, -71.579 (the zone’s center; the record gives no point)

Snowfall generally ranged from 13 to 19 inches. The highest amount reported was 19.1 inches in Harrisville. Winds gusted 30 to 40 mph. The Smithfield Airport ASOS (KSFZ) reported blizzard criteria from 806 AM EST to 827 AM EST and from 853 AM EST to 956 AM EST but then all wind data were lost and thus a blizzard was unable to be determined.

Blizzard, Western Kent

When
January 28, 9:00 AM EST to January 29, 11:00 PM EST
Where
Western Kent forecast zone
Reported by
ASOS
Coordinates
41.673, -71.579 (the zone’s center; the record gives no point)

The Providence Airport ASOS (KPVD) reported blizzard conditions from 921 AM EST to 158 PM EST and from 210 PM EST to 251 PM EST. Wind gusted 30 to 40 mph. Snowfall ranged from 12 to 19 inches. The highest snowfall report was 19.5 inches in Warwick.

Heavy Snow, Southeast Providence

When
January 28, 9:00 AM EST to January 29, 11:00 PM EST
Where
Southeast Providence forecast zone
Reported by
Amateur Radio
Coordinates
41.871, -71.579 (the zone’s center; the record gives no point)

Wind gusted 30 to 40 mph. Snowfall ranged from 16 to 24 inches. The highest report was 24.3 inches in Riverside.

Heavy Snow, Eastern Kent

When
January 28, 9:00 AM EST to January 29, 11:00 PM EST
Where
Eastern Kent forecast zone
Reported by
Amateur Radio
Coordinates
41.673, -71.579 (the zone’s center; the record gives no point)

Snowfall generally ranged from 13 to 22 inches. The highest amount was 22.5 inches in East Greenwhich.

Heavy Snow, Bristol

When
January 28, 9:00 AM EST to January 29, 11:00 PM EST
Where
Bristol forecast zone
Reported by
Amateur Radio
Coordinates
41.706, -71.286 (the zone’s center; the record gives no point)

Snowfall ranged from 17 to 24 inches.

Blizzard, Washington

When
January 28, 9:00 AM EST to January 29, 11:00 PM EST
Where
Washington forecast zone
Reported by
ASOS
Coordinates
41.397, -71.620 (the zone’s center; the record gives no point)

The Westerly Airport ASOS (KWST) met blizzard criteria from 911 AM EST to 1146 AM EST, from 1153 AM EST to 301 PM EST, and from 420 PM EST to 453 PM EST. The maximum gust from KWST was 44 mph at 1253 PM EST. Winds generally gusted 40 to 60 mph. The strongest gusts were 64 mph in New Shoreham at 929 PM EST and 64 mph at Ninigret Pond in Charlestown at 1038 PM EST. Snowfall ranged from 11 to 21 inches. The highest amount was 21 inches in Charlestown.

Blizzard, Newport

When
January 28, 9:00 AM EST to January 29, 11:00 PM EST
Where
Newport forecast zone
Reported by
ASOS
Coordinates
41.500, -71.281 (the zone’s center; the record gives no point)

The Newport Airport ASOS (KUUU) reported blizzard criteria from 725 AM EST to 453 PM EST. The max gust from KUUU was 70 mph at 101 PM EST. Winds generally gusted 50 to 65 mph. Other max gusts were 64 mph in Tiverton at 953 AM EST and 59 mph on Rose Island at 104 PM EST. Snowfall ranged from 10 to 26 inches. The highest report was 26.5 inches in Middletown.

Blizzard, Block Island

When
January 28, 9:00 AM EST to January 29, 11:00 PM EST
Where
Block Island forecast zone
Reported by
ASOS
Coordinates
41.397, -71.620 (the zone’s center; the record gives no point)

The Block Island Airport ASOS (KBID) reported blizzard conditions from 705 AM EST to 142 PM EST. The strongest gust was 72 mph at the Block Island Jetty at 1022 PM EST. Snowfall amounts were around 10 inches. The Block Island CO-OP reported 10.4 inches.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Rhode Island in 2022Every state in 2022This day in weather historyWarnings in Rhode Island, January 2022

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1002789, 1002791, 1002795, 1002830, 1002831, 1002833, 1002834, 1002835.